I'm not sure how widely the American news is covering this. On Canadian news stations it was all over the place for a couple days because (not to scare anyone--this is very rare), a baby in Toronto died from t3's his mom was taking, when he was 12 days old. I found a news article on it, and I'll try to make as much sense out of what I read as possible--forgive me if I get some of the smaller details wrong:
Basically, everybody has certain enzymes that react with codeine in t3, but if you have too high an amount of them, it will turn that codeine into morphine at a very high rate in the woman's body, which then gets passed onto the nursing infant. The mother in this case was classified as an "ultra rapid metabolizer" (she carried 3 genes which create the enzyme that turns codeine to morphine). Her husband and baby also had two of the enzymes, making them "extensive metabolizers".
So, that's gist of how it works. Ideally they would genotype mothers to see how many of the enzymes the woman has, but I think facilities that do this are extremely limited. I believe it's also very expensive (not that you can put a price on a baby's well being, right?).
It's good to know though, that there are other things I can ask my ob for after delivery, other than taking tylenol.